Hail, Stearns
- When
- May 6, 4:00 PM CST
- Where
- Stearns County, St Cloud
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.570, -94.170
In addition to the hail, small branches, less than an inch in diameter, were blown down.
A cold front moved across central and southern Minnesota Wednesday afternoon May 6th. Scattered thunderstorms developed along this frontal boundary late in the day and produced isolated severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold front moved across central and southern Minnesota Wednesday afternoon May 6th. Scattered thunderstorms developed along this frontal boundary late in the day and produced isolated severe hail. Some gusty winds of 30 to 40 mph were also reported with some of the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 1:08 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 208 PM CDT WED MAY 6 2009 .DISCUSSION... SURFACE TROUGH ALONG WITH A SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST THROUGH THE UPPER MIDWEST THIS EVENING. DEWPOINT HAVE POOLED WELL INTO THE 50S OVER SOTHEAST MN INTO WESTERN WISCONSIN. MLCAPES WILL VARY FROM 500-1000 J/KG OVR THIS AREA...WET BULB ZERO HEIGHTS ARE UNDER 10K AGL FEET. THUS THE MAIN THREAT FROM ANY STRONG OR WELL ORGANIZED STORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL. ISOLD TO SCATTERED CONVECTION IS POSSIBLE NORTH OF THIS AREA...AHEAD OF SFC TROUGH. THE LATEST SURFACE ANALYSIS SHOWED SFC WINDS HAVE SHIFTED MORE WESTERNLY...SO AIRMASS SHOULD BECOME MORE STABLE BACK OVER WESTERN AND CENTRAL MN. THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO THE WEEKEND. ANOTHER SHORWAVE TROUGH IS INDICATED TO CLIP THE NORTHEAST SECTION OF OUR FORECAST AREA THURSDAY AFTERNOON. COULD TRIGGER AN ISOLATED SHRA/TSRA. BEST CHANCE OF RAIN WILL STAY WELL NORTH OF OUR FORECAST AREA. TEMPS SHOULD WARM INTO THE 70S MOST LOCATIONS WITH WARM WEST-SOUTHWEST SURFACE WINDS AHEAD OF THE TROUGH. A SERIES OF SHORTWAVES/IMPLUSES WILL TRACK SOUTHEAST ACROSS THE UPPER MIDWEST OVER THE NEXT SEVERAL DAYS AS AN UPPER LOW OVER SOUTHERN CANADA LONGWAVE TROUGH LIFT EAST AND WEAKEN OVER THE NEW ENGLAND STATES. AIRMASS DOES BECOME DRIER AND MORE STABLE BY SUNDAY AS AN UPPER RIDGE AND SFC HIGH PRESSURE AREA BUILDS OVER THE AREA. NEXT SHORTWAVE OFF THE ALUETIAN ISLANDS WILL DIVE SOUTHEAST OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK. THIS SYSTEM WILL BRING AN INCREASE CHANCE OF SHRA/TSRA BY MID WEEK. && .AVIATION.../18Z TAF ISSUANCE/ COMPLICATED FORECAST THIS AFTERNOON WITH MAIN CONCERNS CENTERING AROUND THUNDERSTORM DEVELOPMENT LATE TODAY. SATELLITE SHOWS AN UPPER LEVEL TROUGH AXIS WORKING EASTWARD TOWARDS THE WESTERN MN BORDER AT 18Z WITH A SURFACE TROUGH JUST AHEAD OF IT ACROSS FAR WESTERN MINNESOTA. BAND OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS FAR SOUTHERN MINNESOTA WITH EXPANSIVE CLOUD SHIELD EXTENDING NORTHWARD INTO THE TWIN CITIES...COMPLICATING THE AFTERNOON THUNDERSTORM FORECAST. ATMOSPHERE HAS BECOME UNSTABLE TO THE NORTH AND EAST OF THE CLOUD SHIELD WITH LESS INSTABILITY UNDERNEATH. EXISTING ACTIVITY HAVING A TOUGH TIME EXPANDING NORTHEASTWARD. STARTING TO SEE SOME NEW DEVELOPMENT ACROSS SOUTHWEST MINNESOTA WHERE INSTABILITY EXISTS FOR THE APPROACHING TROUGH TO ACT ON. EXPECT THAT THIS ACTIVITY WILL CONTINUE AND WILL AFFECT KRWF OVER THE NEXT HOUR OR TWO WITH LIMITED ACTIVITY TOWARDS KAXN AND KSTC. KMSP/KRNH/KEAU ARE THE WILD CARDS. NOT TOO CONFIDENT IN MUCH DEVELOPMENT NEAR KMSP THANKS TO LIMITED INSTABILITY AND THE EXPANSIVE CLOUD SHIELD BUT WILL HOLD ONTO VCSH CB MENTION THIS AFTERNOON AS THE TROUGH APPROACHES. BETTER COVERAGE EXPECTED FROM KRNH TO KEAU WHERE INSTABILITY IS GREATER. SOUTHERLY WINDS WILL BECOME WESTERLY AS THE TROUGH PASSES BY MID/LATE EVENING. SKIES WILL GENERALLY CLEAR OUT BEHIND THE TROUGH AND WINDS WILL DECREASE. WINDS WILL INCREASE FROM THE WEST LATE THURSDAY MORNING WITH A FEW CUMULUS CLOUDS DEVELOPING BUT MAIN CLOUD COVER WILL BE IN THE FORM OF CIRRUS. ..MDB.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1208 PM CDT WED MAY 6 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1208 PM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL SWEEP EAST OVER THE LOWER GREAT LAKES BY THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT THIS AFTERNOON AND EARLY EVENING OVER THE UPPER MIDWEST. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINS...ESPECIALLY OVER PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY. AN STRONG AREA OF LOW PRESSURE MAY PRODUCE A FEW THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1100 AM CDT WED MAY 6 2009 MNZ083>085-061745- BLUE EARTH-STEELE-WASECA- 1100 AM CDT WED MAY 6 2009 ...HEAVY RAIN JUST SOUTH OF HIGHWAY 14 IN SOUTHERN MINNESOTA... AT 1157 AM CDT...RADAR INDICATED THAT THUNDERSTORMS CONTINUED TO DEVELOP FROM FAR EASTERN BLUE EARTH COUNTY ACROSS CENTRAL WASECA AND STEELE COUNTIES OR FROM EAST OF MAPLETON TO PEMBERTON TO ABOUT WASECA TO BETWEEN OWATONNA AND STEELE CENTER. THESE STORMS WERE MOVING VERY SLOWLY NORTHWARD WITH REPEATED DEVELOPMENT TAKING PLACE OVER THESE AREAS. RAINFALL RATES OF 0.75 TO 1.25 INCHES IN ONE HOUR ARE POSSIBLE WITH THESE STORMS AS THE SLOWLY MOVE NORTHWARD TOWARDS HIGHWAY 14. PONDING OF WATER ON ROADWAYS AND LOW SPOTS IS POSSIBLE. HEAVY RAIN ON THE ORDER OF ONE INCH PER HOUR HAS BEEN REPORTED SOUTH OF ST. CLAIR IN BLUE EARTH COUNTY. PEA SIZE HAIL IS ALSO POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RAINFALL AMOUNTS OF 1 TO POSSIBLY 2 INCHES ARE POSSIBLE FROM THESE STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. && MDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY RAIN BLOOMING PRAIRIE 43.87N 93.05W
05/06/2009 M3.50 INCH STEELE MN LAW ENFORCEMENT
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN 4 S ST CLAIR 44.02N 93.86W
05/06/2009 E1.00 INCH BLUE EARTH MN BROADCAST MEDIA
ONE INCH OF RAIN IN ONE HOUR.
&&
MDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 457 PM CDT WED MAY 6 2009 MNZ049>051-062245- BENTON-SHERBURNE-STEARNS- 457 PM CDT WED MAY 6 2009 AT 455 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF SAUK RAPIDS. THIS STORM WAS MOVING EAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SAUK RAPIDS. MAYHEW. PARENT. DUELM. GILMAN. FOLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. &&
The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 hail. Local standard time, as filed.
In addition to the hail, small branches, less than an inch in diameter, were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157866, 157588, 157589.